Alert archive / Nebraska / Flash Flood Warnings in 2003

Flash Flood Warning 7, NWS Omaha, NE

May 13, 2003Knox County, Nebraska

NWS Omaha, NE issued this flash flood warning at May 13, 2003, 4:17 PM CDT for Knox County, Nebraska. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 13, 2003, 4:17 PM CDT (21:17 UTC)
Expired
May 13, 2003, 7:15 PM CDT
In force
3 hr
Issued by
NWS Omaha, NE
Area
Counties, with a storm outline in the text

County Knox County, NE

The radar

The Sioux Falls radar (KFSD), 152 km from the middle of the area, began a volume at 21:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 9.3 hours before the alert went out and 253 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2003-05-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2003-05-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 44 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2177 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
44 m²/s²
0-3 km storm-relative helicity
197 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KOAX 132118
FFWOAX
NEC107-140015-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE OMAHA NE
417 PM CDT TUE MAY 13 2003

THE NATIONAL WEATHER SERVICE IN OMAHA HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  KNOX COUNTY IN NORTHEAST NEBRASKA

* UNTIL 715 PM CDT

* AT 406 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED VERY HEAVY 
  RAIN ACROSS WESTERN PORTIONS OF KNOX COUNTY.

* SOME LOCATIONS AFFECTED...ARE THE SOUTH BRANCH OF THE VERDIGRE     
  CREEK AND THE NIOBRARA RIVER...BOTH LOCATED ALONG THE WESTERN TIER 
  OF THE COUNTY.

RADAR ESTIMATES INDICATE BETWEEN 1.75 AND 2.00 INCHES OF RAIN HAVE 
FALLEN OVER THE LAST HOUR.  

EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. IN ADDITION...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS AND STREAMS AND OTHER
LOW LYING AREAS ARE SUBJECT TO FLASH FLOODING.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROAD.
AS LITTLE AS SIX INCHES OF WATER CAN CAUSE YOU TO LOSE CONTROL. THIS
INCLUDES PICKUP TRUCKS AND SPORT UTILITY VEHICLES.

LAT...LON 4276 9793 4245 9792 4244 9828 4277 9828

$$

JR
1 follow-up statement
000 
WGUS73 KOAX 132245
FFSOAX
NEC107-132315-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
545 PM CDT TUE MAY 13 2003

...FLASH FLOOD WARNING FOR KNOX COUNTY CANCELLED...

AT 545 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT 
THUNDERSTORMS HAD MOVED EAST OF THE AREA.  ALTHOUGH THERE WERE SOME
LOCAL AREAS OF HEAVY RAIN...FLASH FLOODING SEEMS UNLIKELY.  THE 
FLASH FLOOD WARNING WHICH WAS IN EFFECT FOR KNOX COUNTY UNTIL 
715 PM HAS BEEN CANCELLED.

LAT...LON 4286 9751 4247 9751 4246 9830 4286 9829

$$

MILLER

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this flash flood warning went out at May 13, 2:20 PM CDT, 1 hour 57 minutes earlier.

Area forecast discussion, May 13, 2:20 PM CDT, 1 hour 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
220 PM CDT TUE MAY 13 2003

MAIN FORECAST CHALLENGES ARE OBVIOUSLY SEVERE WEATHER THREAT THIS
AFTERNOON AND EVENING.

MUCH OF CENTRAL AND EASTER NEBRASKA HAS NOW BEEN PLACED IN SEVERE
THUNDERSTORM WATCH 360 WHICH IS IN EFFECT UNTIL 700 PM CDT. LATEST
SURFACE ANALYSIS INDICATED UPPER 50S DEWPOINTS WERE STREAMING NORTH
AHEAD OF A TROUGH OF LOW PRESSURE...MEANWHILE A WARM FRONT EXTENDED
SOUTH THEN EAST TO SOUTHEAST NEBRASKA. LARGE CLUSTER OF SEVERE
STORMS HAS FIRED JUST TO THE RIGHT OF THE WARM FRONT...THUS STORMS
WILL LIKELY REMAIN ELEVATED THROUGH THE EVENING. STEEP MID LEVEL
LAPSE RATES IN CONJUNCTION WITH CAPES APPROACHING 1000 TO 2000 J/KG
WILL ALLOW LINEAR CONVECTIVE COMPLEX TO MOVE EAST SOUTHEAST. PRESENT
INDICATIONS ARE THAT AN ADDITIONAL SEVERE BOX WILL BE NEEDED
DOWNSTREAM LATER THIS AFTERNOON FOR THE MISSOURI RIVER EASTWARD. THE
SYSTEM SHOULD REMAIN RATHER PROGRESSIVE...WITH SEVERE WEATHER THREAT
DIMINISHING BY MIDNIGHT AS ACTIVITY MOVES EAST OF THE FORECAST AREA.

ON WEDNESDAY...AS UPPER LOW AND SECONDARY AREA OF MOISTURE ROTATES
TO OUR NORTHEAST...ABOUT THE NORTHEAST HALF OF THE FORECAST AREA
WILL HAVE A CHANCE FOR SCATTERED SHOWERS WITH NORTHWESTERLY WINDS AT
15 TO 25 MPH POSSIBLE ON THE BACKSIDE OF THE SYSTEM.

THEREAFTER...THAT TRANSLATES EASTWARD WITH SHORTWAVE RIDGING FOR
THURSDAY. NEXT SYSTEM DIGGING INTO THE 4 CORNERS REGION LATE THIS
WEEK APPEARS TO BE HEADING JUST A BIT FURTHER SOUTH. STILL NEED TO
MENTION A CHANCE OF PRECIPITATION ACROSS THE SOUTH HALF OF THE
FORECAST AREA ON FRIDAY...BUT THAT SHOULD DEPART FRIDAY NIGHT.
SATURDAY AND SUNDAY APPEAR TO BE MILD AND DRY WITH SHORTWAVE RIDGING
AGAIN EXPECTED. WINDS SHOULD BE SOUTHEASTERLY THEN SOUTH ON SUNDAY
IN ADVANCE OF THE NEXT SYSTEM TO MOVE IN ON MONDAY AND TUESDAY.
SUNDAY SHOULD BE A VERY PLEASANT DAY...THE WARMEST OF THE WEEKEND
WITH HIGHS 75 TO 80.

.OMA...SEVERE THUNDERSTORM WATCH WESTERN 2/3 OF FORECAST AREA WEST
OF THURSTN TO WAHOO TO BEATRICE UNTIL 700 PM CDT.

VLD
Hazardous weather outlook, May 13, 4:15 PM CDT, 2 minutes before
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-132301-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
415 PM CDT TUE MAY 13 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF EASTERN NEBRASKA
AND SOUTHWEST IOWA.

UPDATED FOR SEVERE THUNDERSTORM WATCH

.DAY ONE...THIS AFTERNOON AND TONIGHT

A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR MUCH OF EASTERN
NEBRASKA UNTIL 7 PM CDT. SCATTERED SEVERE THUNDERSTORMS WILL
CONTINUE TO DEVELOP ACROSS NORTHEAST NEBRASKA LATE THIS AFTERNOON
AND EARLY THIS EVENING. LARGE HAIL PENNY TO QUARTER SIZE AND
DAMAGING WINDS THE PRIMARY HAZARDS. THE ACTIVITY SHOULD DEVELOP EAST
AND SOUTH ACROSS THE REMAINDER OF EASTERN NEBRASKA THROUGH 600 PM
CDT...SPREADING INTO SOUTHWEST IOWA THEREAFTER AS THE STORMS
ORGANIZE INTO A SQUALL LINE. THE COLD FRONT IS EXPECTED TO PUSH EAST
OF THE AREA EARLY WEDNESDAY MORNING...ENDING THE THREAT FOR
THUNDERSTORM ACTIVITY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE WILL BE A CHANCE OF THUNDERSTORMS AGAIN ON FRIDAY OVER
SOUTHEAST NEBRASKA AND SOUTHWEST IOWA AND ALSO ON MONDAY OVER
EASTERN NEBRASKA AND SOUTHWEST IOWA.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER ACTIVATION WILL BE NEEDED LATE THIS AFTERNOON AND
EVENING.

DEWALD

In the hours before

Local storm report, May 13, 3:31 PM CDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
331 PM CDT TUE MAY 13 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0315 PM    1 NW ORCHARD              NE   .75 INCH HAIL
05/13/03   ANTELOPE                       REPORTED BY COOPERATIVE
                                          OBSERVER.
Local storm report, May 13, 4:07 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
407 PM CDT TUE MAY 13 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0335 PM    8 N ORCHARD               NE   .88 INCH HAIL
05/13/03   KNOX                           REPORTED BY COOPERATIVE
                                          OBSERVER.

0346 PM    6 SW CREIGHTON            NE   .75 INCH HAIL
05/13/03   ANTELOPE                       REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Local storm report, May 13, 4:11 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
411 PM CDT TUE MAY 13 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0405 PM    7 NW ORCHARD              NE   .75 INCH HAIL
05/13/03   ANTELOPE                       REPORTED BY PUBLIC.

0407 PM    NELIGH                    NE   .75 INCH HAIL
05/13/03   ANTELOPE                       REPORTED BY COOPERATIVE
                                          OBSERVER.

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 13, 2:46 PM CDTSevere Thunderstorm WarningOAXAntelope44 min
May 13, 3:01 PM CDTSevere Thunderstorm WarningOAXKnox44 min
May 13, 3:37 PM CDTSevere Thunderstorm WarningOAXAntelope, Knox53 min
May 13, 4:11 PM CDTSevere Thunderstorm WarningOAXPierce49 min
May 13, 4:28 PM CDTSevere Thunderstorm WarningOAXMadison62 min
May 13, 4:33 PM CDTSevere Thunderstorm WarningOAXBoone57 min
May 13, 4:39 PM CDTSevere Thunderstorm WarningOAXAntelope36 min
May 13, 4:55 PM CDTTornado WarningOAXMadison35 min
May 13, 5:10 PM CDTSevere Thunderstorm WarningOAXPierce, Stanton, Wayne65 min
May 13, 5:19 PM CDTTornado WarningOAXStanton41 min
May 13, 5:25 PM CDTSevere Thunderstorm WarningOAXBoone35 min
May 13, 5:25 PM CDTTornado WarningOAXMadison50 min
May 13, 5:33 PM CDTSevere Thunderstorm WarningOAXCedar42 min
May 13, 5:34 PM CDTSevere Thunderstorm WarningOAXPlatte56 min
May 13, 6:01 PM CDTSevere Thunderstorm WarningOAXColfax59 min
May 13, 6:08 PM CDTSevere Thunderstorm WarningOAXCuming, Dodge67 min
May 13, 6:21 PM CDTSevere Thunderstorm WarningOAXButler54 min
May 13, 6:52 PM CDTSevere Thunderstorm WarningOAXWashington53 min

Nearby

Flash Flood Warnings in Nebraska, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.